Alert archive / Washington / Winter Storm Warnings in 2018

Winter Storm Warning 10, NWS Spokane, WA

December 12, 2018

NWS Spokane, WA issued this winter storm warning at Dec 12, 2018, 4:06 AM PST. It took effect at Dec 12, 2018, 7:00 PM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2018, 4:06 AM PST (12:06 UTC)
In effect from
Dec 12, 2018, 7:00 PM PST
Expired
Dec 13, 2018, 11:13 AM PST
In force
16 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

694 
WWUS46 KOTX 121206
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
406 AM PST Wed Dec 12 2018


WAZ042-130000-
/O.EXP.KOTX.WS.W.0009.000000T0000Z-181212T1200Z/
/O.NEW.KOTX.WS.W.0010.181213T0300Z-181213T2000Z/
East Slopes Northern Cascades-
406 AM PST Wed Dec 12 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
PST THURSDAY ABOVE 3000 FEET...
...WINTER STORM WARNING HAS EXPIRED...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of 10 to 14 inches expected.

* WHERE...Highway 2 including Stevens Pass.

* WHEN...From 7 PM this evening to noon PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ001-121315-
/O.EXP.KOTX.WS.W.0009.000000T0000Z-181212T1200Z/
Northern Panhandle-
406 AM PST Wed Dec 12 2018

...WINTER STORM WARNING HAS EXPIRED...

The threat of heavy snow has come to an end. A few snow showers
may bring light accumulations through the day today.

$$

IDZ004-122000-
/O.CON.KOTX.WS.W.0009.000000T0000Z-181212T2000Z/
Central Panhandle Mountains-
Including the following locations Kellogg, Pinehurst, Osburn, 
Wallace, Mullan, Fourth of July Pass, Dobson Pass, 
and Lookout Pass
406 AM PST Wed Dec 12 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Heavy snow. Additional snow accumulations of up to 2
  inches in the valleys and up to 4 inches in the mountains 
  including the approach to Lookout Pass. Winds gusting as high as
  40 mph on exposed higher terrain will produce blowing and 
  drifting snow.

* WHERE...Kellogg, Pinehurst, Osburn, Wallace, Mullan, Fourth of 
  July Pass, Dobson Pass, and Lookout Pass.

* WHEN...Until noon PST today.

* ADDITIONAL DETAILS...Travel could be very difficult. Patchy 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WAZ031-121800-
/O.CON.KOTX.WW.Y.0030.000000T0000Z-181212T1800Z/
Northeast Blue Mountains-
406 AM PST Wed Dec 12 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 4500 FEET...

* WHAT...Snow above 4500 feet. Additional snow accumulations of up
  to 2 inches. Winds gusting as high as 55 mph are expected on 
  exposed ridges producing blowing and drifting snow overnight 
  tonight.

* WHEN...Until 10 AM PST today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
5 follow-up statements
241 
WWUS46 KOTX 121622
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
822 AM PST Wed Dec 12 2018


IDZ004-121730-
/O.CAN.KOTX.WS.W.0009.000000T0000Z-181212T2000Z/
Central Panhandle Mountains-
822 AM PST Wed Dec 12 2018

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Spokane has cancelled the Winter
Storm Warning.

Scattered snow showers will continue over the higher mountains
today, but no significant snow fall is expected.

$$

WAZ031-121730-
/O.CAN.KOTX.WW.Y.0030.000000T0000Z-181212T1800Z/
Northeast Blue Mountains-
822 AM PST Wed Dec 12 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Spokane has cancelled the Winter
Weather Advisory.

Scattered snow showers will continue over the higher mountains
today, but no significant snow fall is expected.

$$

WAZ042-130030-
/O.CON.KOTX.WS.W.0010.181213T0300Z-181213T2000Z/
East Slopes Northern Cascades-
822 AM PST Wed Dec 12 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO NOON PST THURSDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow 
  accumulations of 10 to 14 inches expected.

* WHERE...Highway 2 including Stevens Pass.

* WHEN...From 7 PM this evening to noon PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
289 
WWUS46 KOTX 122243
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
243 PM PST Wed Dec 12 2018


WAZ042-130645-
/O.CON.KOTX.WS.W.0010.181213T0300Z-181213T2000Z/
East Slopes Northern Cascades-
243 PM PST Wed Dec 12 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO NOON PST THURSDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected above 3000 feet. Total snow
  accumulations of 10 to 14 inches expected near Stevens Pass. The
  Wenatchee and Methow valleys should receive 1 to 3 inches.

* WHERE...Highway 2 including Stevens Pass.

* WHEN...From 7 PM this evening to noon PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. The hazardous conditions could impact the morning 
  or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
533 
WWUS46 KOTX 130352
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
752 PM PST Wed Dec 12 2018

...Snow to develop overnight and continue into Thursday morning...

.A warm front will deliver heavy snow to the Cascade crest tonight
into Thursday morning with winter travel conditions over Stevens
Pass. In addition, this front will result in light to moderate
snowfall in the valleys of the Northeast Mountains and Northern
Panhandle with the morning commute likely to be impacted.

WAZ042-131230-
/O.CON.KOTX.WS.W.0010.000000T0000Z-181213T2000Z/
East Slopes Northern Cascades-
752 PM PST Wed Dec 12 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST THURSDAY
ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet. Total snow accumulations of 
  10 to 14 inches expected near Stevens Pass. The Wenatchee and 
  Methow valleys should receive 1 to 3 inches.

* WHERE...Highway 2 including Stevens Pass.

* WHEN...Until noon PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult to
  impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ001-WAZ037-131230-
/O.NEW.KOTX.WW.Y.0031.181213T0800Z-181213T2000Z/
Northern Panhandle-Northeast Mountains-
Including the following locations Sandpoint, Bonners Ferry, 
Priest River, Eastport, Schweitzer Mountain Road, Colville, 
Northport, Deer Park, Chewelah, Newport, and Flowery Trail Road
752 PM PST Wed Dec 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON PST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches
  valleys and up to a foot in the mountains.

* WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, 
  Schweitzer Mountain Road, Colville, Northport, Deer Park, 
  Chewelah, Newport, and Flowery Trail Road.

* WHEN...From midnight tonight to noon PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult. The
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
752 
WWUS46 KOTX 131149
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
349 AM PST Thu Dec 13 2018


WAZ042-132000-
/O.CON.KOTX.WS.W.0010.000000T0000Z-181213T2000Z/
East Slopes Northern Cascades-
349 AM PST Thu Dec 13 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY
ABOVE 3000 FEET...

* WHAT...Heavy snow above 3000 feet near the Cascade Crest. Total
  snow accumulations of 8 to 12 inches expected near the crest
  above 3000 feet with 1 to 3 inches possible in the upper
  portions of the Wenatchee and Methow Valleys.

* WHERE...Highway 2 including areas just east of Stevens Pass.

* WHEN...Until noon PST Today. Snow will likely continue near the
  crest into the afternoon, but it will become lighter and
  spottier in nature. 

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ001-WAZ037-132000-
/O.CON.KOTX.WW.Y.0031.000000T0000Z-181213T2000Z/
Northern Panhandle-Northeast Mountains-
Including the following locations Sandpoint, Bonners Ferry, 
Schweitzer Mountain Road, Newport, and Flowery Trail Road
349 AM PST Thu Dec 13 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PST
TODAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches
  valleys with the heaviest amounts expected near the Canadian
  Border. In the mountains 6 to 12 inches is expected.

* WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, 
  Schweitzer Mountain Road, Colville, Northport, Deer Park, 
  Chewelah, Newport, and Flowery Trail Road.

* WHEN...Until noon PST Today...although snow could continue into
  the early afternoon over the mountains. 

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
007 
WWUS46 KOTX 131913
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
1113 AM PST Thu Dec 13 2018


WAZ042-132015-
/O.CAN.KOTX.WS.W.0010.000000T0000Z-181213T2000Z/
East Slopes Northern Cascades-
1113 AM PST Thu Dec 13 2018

...WINTER STORM WARNING IS CANCELLED...

Little to no additional snow accumulation is expected for the rest
of today.

$$

IDZ001-WAZ037-132015-
/O.CAN.KOTX.WW.Y.0031.000000T0000Z-181213T2000Z/
Northern Panhandle-Northeast Mountains-
1113 AM PST Thu Dec 13 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow levels will rise to 3000 feet through the afternoon with
little to no additional snow accumulation in the valleys. Thus the
winter weather advisory has been cancelled. Additional snow 
accumulations up to 2 inches can be expected in the mountains. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Dec 12, 2:51 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 12, 2:51 AM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
251 AM PST Wed Dec 12 2018

.SYNOPSIS...
Rain and snow will linger over the Idaho Panhandle this morning
with continuing moderate to heavy mountain accumulations. It will
be windy today with gusts to 40 mph over the Palouse, and breezy
conditions elsewhere. A series of weather systems Thursday
through the weekend will bring the potential for a mix of rain and
snow in the lowlands and snow over the mountains.

&&

.DISCUSSION...
Today through Friday:
The frontal system has now pushed south and east of our forecast
area. Moist westerly flow aloft has now set up across the region,
with snow showers persisting over the orographically-favored
areas of the Cascades and the Idaho Panhandle. Expect these
showers to gradually weaken in intensity and become more isolated
in coverage through the course of today. Elsewhere, west to
southwest winds have picked up last evening and this morning in
the wake of the frontal system. As of this writing, local gusts up
to 40 mph have been reported along the Palouse, and higher gusts
over exposed ridges of the Blue Mountains. Pressure gradients are
projected to be at their peak early this morning, and slowly
weaken through the day. Locally breezy conditions are likely to
continue however through tonight and possibly into Thursday.

The next storm system in line is racing toward the eastern
Pacific, reaching the West Coast later today. This system will
likely take on a more northerly trajectory than the previous one,
with the atmospheric river aimed at the Canadian Cascades.
Precipitation totals with this next system are likely to be less
than Tuesday's system with more in the way of precipitation
shadowing in the lee of the Cascades. That being said, hi-res
models are starting to hint at a precipitation band moving through
eastern WA into northern ID late Wednesday night into Thursday
morning. We've bumped up precipitation chances in this timeframe,
and if it does indeed occur, a quick half inch to inch of snowfall
will be possible in the lowland areas. A couple of inches will be
possible north of Coeur d'Alene, from Sandpoint to Bonners Ferry.

The next weather system then arrives on Friday. A fair bit of
forecast uncertainty continues with this system. The ECMWF favors
a split-flow solution, which would diminish the chances of
precipitation across our forecast area. The GFS brings more
consolidated energy through the region, which would favor valley
rain and mountain snow. Made minimal changes to the forecast in
this timeframe, given the considerable forecast uncertainty.
Dang

Saturday through Tuesday: Longwave pattern shows a change as the
longwave trof retrogrades a bit to the west and away from the coast
coupled with longwave ridge amplification and placement over the
Western US. The juxtaposition of the two favors a warm southwest to
northeast approach for storm system to utilize and pass through
Eastern Washington and North Idaho, thus forecast temperatures
remain on the warm side of what would be considered climo through
this time interval coupled with snow level oscillation favoring more
of a rain or possibly brief non-accumulation snow transitioning to
rain for valley and lowland locations with all snow generally above
4000 feet MSL. Saturday is a bit of an exception to this as a cold
and conditionally unstable airmass remaining for a spell Friday
night in the wake of Friday's weather system passage will allow for
efficient radiational cooling as transient shortwave ridging moves
in which allows for a cool and dry forecast for Saturday, otherwise
additional shortwave disturbances with not very efficient taps into
subtropical moisture may move through Sunday, Monday, and Tuesday.
/Pelatti

&&

.AVIATION...
06z TAFs: The cold front is currently located from around KPDX in
northwest OR to KCOE in northern ID. Precipitation is winding down
across the Spokane/Coeur d'Alene corridor with moderate to light
rain expected at KPUW and KLWS through about 10Z. MVFR conditions
will be possible across the Spokane Area into Coeur d'Alene and on
the Palouse. However, there will be quite a bit of wind that will
keep low levels mixed, so I do expected there to be some breaks in
the stratus as well. KPUW and KLWS will also see low level wind
shear with around 45 kts of wind out of the west expected at the
top of the mixed layer. These winds will mix down to the surface
with gusts to around 30 kts possible for KGEG, KPUW and KLWS.
/SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  31  39  29  41  29 /   0  30  40  10  20  30
Coeur d'Alene  37  31  39  29  41  30 /  10  30  50  20  20  40
Pullman        38  30  40  31  41  31 /  10  10  30  10  10  30
Lewiston       45  33  45  32  45  33 /   0   0  20   0  10  20
Colville       40  29  40  26  41  26 /   0  50  50  30  30  30
Sandpoint      36  30  37  28  39  30 /  20  80  90  40  30  50
Kellogg        34  29  37  28  40  29 /  70  40  60  20  20  50
Moses Lake     43  32  44  29  41  29 /   0  20  10   0  10  10
Wenatchee      41  33  41  31  38  29 /  10  50  40  10  20  20
Omak           40  30  40  30  38  26 /   0  40  30  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until noon PST today for Central Panhandle
     Mountains.

     Winter Storm Warning until 4 AM PST early this morning for
     Northern Panhandle.

WA...Winter Storm Warning until 4 AM PST early this morning for East
     Slopes Northern Cascades.

     Winter Weather Advisory until 10 AM PST this morning above 4500
     feet for Northeast Blue Mountains.

&&
Hazardous weather outlook, Dec 11, 3:21 PM PST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
321 PM PST Tue Dec 11 2018

IDZ002-WAZ034>036-041-043-044-122330-
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
321 PM PST Tue Dec 11 2018

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-042-122330-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
321 PM PST Tue Dec 11 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Heavy snow will continue to accumulate in the mountains through
tonight. Valleys will experience moderate snow accumulations this
evening as precipitation mixes with or changes to rain before
tapering off overnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A series of moist Pacific storm systems will bring more
opportunities for heavy mountain snow accumulations with mostly
valley rain or light snow accumulations through the next week
particularly on Thursday and into Friday and possibly Sunday and
into Monday.

IDZ003-026-027-WAZ031>033-122330-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
321 PM PST Tue Dec 11 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Windy and gusty conditions are likely tonight and early Wednesday
morning especially on higher exposed terrain. Wind gusts of 40
mph are possible in the Blue mountains...Alpowa summit and
Pomeroy. Occasional wind gusts to 30 mph may mix down to the
Palouse and Camas Prairie tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Dec 12, 1:50 AM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
150 AM PST WED DEC 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     SNOW             OMAK                    48.41N 119.53W
12/11/2018  M4.0 INCH        OKANOGAN           WA   PUBLIC

0926 PM     SNOW             1 S SANDPOINT           48.27N 116.56W
12/11/2018  E2.0 INCH        BONNER             ID   TRAINED SPOTTER

0926 PM     SNOW             1 NNE DOVER             48.27N 116.59W
12/11/2018  E2.0 INCH        BONNER             ID   TRAINED SPOTTER

&&

Nearby

Winter Storm Warnings in Washington, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.